Question: A 23-year-old woman with Budd-Chiari syndrome in treatment with warfarin was admitted to our unit because of the persistence of fever, severe abdominal pain, diarrhea, and marked weight loss. Her medical history included recurrent oral and genital aphthous ulcers, arthritis, and erythema nodosum. Two months before admission, she underwent urgent left hemicolectomy for a massive intestinal hemorrhage. Treatment with corticosteroids was started after diagnosing probable Behçet’s disease (BD). At admission, the patient presented with tachycardia and hypotension; her abdomen was mildly distended, with a generalized tenderness to palpation without rebound or guarding. The methylprednisolone dose had recently been tapered to 4 mg/d because of hirsutism. Laboratory tests revealed neutrophilic leukocytosis, mild thrombocytosis, severe microcytic anemia, mild elevation of the International Normalized Ratio, alkaline phosphatase, and gamma-glutamyl transferase, and a marked increase of C-reactive protein and the erythrocyte sedimentation rate. A contrast-enhanced abdominal computed tomography scan demonstrated spread areas of low-attenuation with “rim enhancement” in the liver and spleen, compatible with multiple abscesses (Figure A, B), necrotic celiac and paraaortic lymph nodes (Figure C), almost complete thrombosis of the right and left hepatic veins, and thrombosis of the distal tract of the splenic vein. Steroid therapy was discontinued immediately. Despite the negativity of blood, urine, and stool cultures, an empirical antibiotic therapy with piperacillin/tazobactam and teicoplanin was started. Nevertheless, there was a sudden worsening of the hemodynamic state, unresponsive to a fill fluid challenge, and therefore, it was necessary to transfer the patient to the intensive care unit

Persistent Fever and Abdominal Pain in a Young Woman With Budd-Chiari Syndrome

Colecchia, Antonio;Mazzella, Giuseppe
2018

Abstract

Question: A 23-year-old woman with Budd-Chiari syndrome in treatment with warfarin was admitted to our unit because of the persistence of fever, severe abdominal pain, diarrhea, and marked weight loss. Her medical history included recurrent oral and genital aphthous ulcers, arthritis, and erythema nodosum. Two months before admission, she underwent urgent left hemicolectomy for a massive intestinal hemorrhage. Treatment with corticosteroids was started after diagnosing probable Behçet’s disease (BD). At admission, the patient presented with tachycardia and hypotension; her abdomen was mildly distended, with a generalized tenderness to palpation without rebound or guarding. The methylprednisolone dose had recently been tapered to 4 mg/d because of hirsutism. Laboratory tests revealed neutrophilic leukocytosis, mild thrombocytosis, severe microcytic anemia, mild elevation of the International Normalized Ratio, alkaline phosphatase, and gamma-glutamyl transferase, and a marked increase of C-reactive protein and the erythrocyte sedimentation rate. A contrast-enhanced abdominal computed tomography scan demonstrated spread areas of low-attenuation with “rim enhancement” in the liver and spleen, compatible with multiple abscesses (Figure A, B), necrotic celiac and paraaortic lymph nodes (Figure C), almost complete thrombosis of the right and left hepatic veins, and thrombosis of the distal tract of the splenic vein. Steroid therapy was discontinued immediately. Despite the negativity of blood, urine, and stool cultures, an empirical antibiotic therapy with piperacillin/tazobactam and teicoplanin was started. Nevertheless, there was a sudden worsening of the hemodynamic state, unresponsive to a fill fluid challenge, and therefore, it was necessary to transfer the patient to the intensive care unit
Liverani, Elisa; Colecchia, Antonio; Mazzella, Giuseppe
File in questo prodotto:
Eventuali allegati, non sono esposti

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11585/622610
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 2
  • Scopus 2
  • ???jsp.display-item.citation.isi??? 4
social impact